Women's Health Interactive Forums

  • If this is your first visit, be sure to check out the FAQ by clicking the link above. You may have to register before you can post: click the register link above to proceed. To start viewing messages, select the forum that you want to visit from the selection below.

Announcement

Collapse
No announcement yet.

PMS= incapable of rational thoughts

Collapse
X
Collapse
  • Filter
  • Time
  • Show
Clear All
new posts

  • PMS= incapable of rational thoughts

    Starting in 7th grade, due to very painful menstrual cramps, I was put on ortho-tri-cyclen, which seemed to work just fine. I stopped when I was 19, found the pain had considerably lessened.

    FF to age 22, my husband and I are about to get married so I go back on the pill. Except, due to my history of depression, anxiety, and IBS, they want to put me on ortho-tri-cyclen lo to prevent an exacerbation of said problems.

    Here I am at 24, basically much healthier and I would dare say recovered from the severe depression and anxiety I used to suffer.

    Except, of course, when I'm PMSing. For the last several months I have basically been a complete basket case the week before my period rolls around. I lose the ability to think rationally, I am consumed by anxiety, my self image is deplorable, and my PTSD symptoms leave me on the verge of serious flashbacks. I don't want to go anywhere and I often (but not always) have severe stomach cramps and diarrhea. I've also noticed horrible insomnia has begun, me waking up after about two hours in bed and being unable to fall back asleep. This all goes on until I'm back on the week one white pills for about two days.

    What I'm trying to communicate is, this is not a minor inconvenience, it a serious danger to me due to my past mental health difficulties and the fact that I'm still learning to cope with the depression and anxiety that remains. I am finally a functioning and rational person, but is so easy for me to take one of these ''PMS'' cues and roll with it until I am a complete emotional wreck. I'm talking having a nervous breakdown in the kitchen because I can't decide what to eat sort of emotional wreck. The final straw for me was today, when I found myself thinking ''I hate myself and I want to die'' for the first time in over a year.

    This makes NO sense. I am NOT that person any more. I used to feel this way pretty much all of the time, but now it just seems to be linked to my period. That's actually more frustrating, because I know deep down there is a rational, healthy person fighting to get out and be productive.

    I'm wondering-- would going back on ortho tri cyclen (NOT lo) probably help with these imbalance problems? Should I go for another form of birth control all together?

    I've got a doctor's appointment later this month, but I'd love to have some clue what's going on with me other than, ''I'm a total freak when I have my period.'' There is definitely a genetic component to this as well--my mother had to have her uterus removed to fix the problem, but my aunt finds that ortho-tri-cyclen does the trick for her.

    I don't even know what the other options ARE anymore.

    Has anyone ever had any experience with this?
    Broken and broken
    Again on the sea
    The moon so easily mends.
    ~Chosu~

  • pms

    I'm sorry about your troubles but i know exactly how you feel. I too have suffered from anxiety attacks and depression for the past 2 years.
    It's been an exausting process to overcome but getting there slowly.

    As for your current situation, i've had extreme difficulties w/my menstraul cycle and PMS, for me is a nightmare...enough that i've considered fixing the problem 4ever. I have experience everything you have said in your posting. The uncontrollable crying, moodiness, anxiety, panic attacks and so forth. I was put on the pill to regulate my cycle but my symptoms got even worse not to metion retaining water...i felt like a cow.

    I went to my therapist and told her about my symptoms and when they accured the most. I've been taking prescription antidepressants for my depression but as my cycle became worst my medication was increased because of the same situation u r experiencing. Because you've battle depression/anxiety, i don't know if you've taken antidepressants before.

    You might want to see a therapist if you don't have one already. I strongly advice this because of your mental state on how you hate yourself and wanting to die. Please i know all this to well, seek help for this, w/out you knowing it you might be experiencing your depression all over again.

    Another route to go is to tell your OBGYN what you're experience. Ofter they are able to either switch you to a different BC or give you an antidepressant themselves. I'm not encouraging use of antidepressants but there's is no shame in taking them either. You would take a pill for a headache, right? Why is this so different if it's willing to help you?

    Your last option would be to get off the pill altogether. I know it's not something that you might want to do but your future husband can always wear a condom until you speak to a therapist or your doctor.

    I eventually got off the pill because i couldn't take the craziness that came w/it just before my cycle. It literally made me more depressed, self conscious, anxious, you name it i had it. I've now been of the pill for almost 2 months and i tell you i feel much better. I feel sane...and not too mention lighter since i don't have water retention anymore. Major plus! )

    But please do seek some help about how you are feeling. It never hurts to talk to someone when you are feeling out of sworts. We all need it. Not to mention that it would be good now since your probably stressed about your up coming wedding and so many other things that come w/this territory. Have a wonderful wedding day and many, many years of happiness.

    Comment


    • Oh, sorry for the misunderstanding, but I'm already married... that was two years ago (when I went back on the pill.) But yes, the wedding was lovely, thanks for the retroactive well-wishes.

      Yes, I used to be on medication for depression, anxiety and PTSD; I tried several different things before I found the right combination. I was on these for several years and then due to my improvement I went off. I lost 50 lbs within the next four months.

      While I credit those meds to me making it through those difficult years alive, I don't ever want to go back on medications to deal with anxiety and depression. The side-effects are just too much. It's much more satisfying to me to make changes in my behavior and my thought patterns to help prevent the cycle from getting out of control.

      And yes, I used to have therapy, for about 6 years, and I just left my therapist 2 weeks ago because we agreed I didn't really need therapy any more. I don't really want to go back to therapy, per se, because I'm not sure there's anything more I could learn.

      Though given what I've told you, it was a completely appropriate and good advice for you to suggest that I see a therapist and consider medications. I think I've learned to manage things without them, after much hard work. It might be stubborn of me, but I don't want to go backwards, I want to move forwards.

      That is why I'm hoping there is a contraceptive solution to this issue. I think I'm better off on the pill than not on it, due to the hormones--but that's the point--I'm not receiving any hormones because I'm on the ''super low hormone'' version of the pill. I think I need those hormones, man. But I'd also be intrigued by that newfangled pill that lets you skip your period altogether.

      I guess I just have to wait it out until I'm at the doctor.

      Thanks for your support!
      Broken and broken
      Again on the sea
      The moon so easily mends.
      ~Chosu~

      Comment


      • Glad to read that things seem to be going better. I feel the same way as you do w/medications and believe me i'm slowly getting off them as a write this. Thank god there hasn't been any side effects...but i havent been taking them that long.

        but it's good to see that you are taking control. Always remember that help is our there for both of us and don't hesitate to seek it if you need it.

        Comment


        • I'm so sorry to hear that, Happy.

          It sounds like your depression is hormonally-caused.
          Notice I said, "sounds like".

          I hope your doctors can work out a good medicine combo for you.
          You've been through so much as it is.

          Comment

          or

          Womens Health orange logoGet The Newsletter

          Receive our passionately crafted, medically reviewed articles and insights — the stuff nobody else talks about but you want to know — delivered right to your inbox.

          Latest Activity On Our Forums

          Collapse

          Latest Topics On Our Forums

          Collapse

          Working...
          X